Illinois, 2020

Flooding in Illinois, May 16 to 17, 2020

May 16 to 17, 2020 · NWS ILX · 2 events in 2 counties and zones

Thunderstorms producing copious amounts of rainfall impacted the southern sections of Morgan and Sangamon counties during the afternoon of May 16th. While these storms pushed further east and only scattered lighter showers persisted, many area creeks and streams continued to rise through the evening of May 16th into the morning of May 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms producing copious amounts of rainfall impacted the southern sections of Morgan and Sangamon counties during the afternoon of May 16th. While these storms pushed further east and only scattered lighter showers persisted, many area creeks and streams continued to rise through the evening of May 16th into the morning of May 17th. As a result, widespread areal flooding occurred from near Murrayville in Morgan County eastward to Chatham and Auburn in Sangamon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 16, 1:38 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, May 16, 1:38 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
238 PM CDT Sat May 16 2020

.SYNOPSIS...
Issued at 237 PM CDT Sat May 16 2020

A storm system over the southern plains will approach the Midwest
tonight and Sunday bringing some thunderstorms and a potential of
an inch or two of rain. Clouds will be slow to move out early
next week, but by the later half of the week, high pressure will
build into Illinois bringing dry and warm weather.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 237 PM CDT Sat May 16 2020

Scattered showers have developed early this afternoon along and
west of the Illinois River north of KPIA where residual low-level
moisture remains from this morning's fog. The leading edge of the
more substantial rainfall is near a Burlington IA to Evansville IN
line. This main area of rainfall is being fed by a strong
southerly flow from dew points in the lower 70s in the lower
Mississippi River Valley induced by a strong low pressure system
over northeast TX. This moisture will combine with synoptic lift
from a northern stream wave currently over the central Plains to
produce an extended period of isentropic lift and occasional heavy
rainfall. Latest GEFS ensemble shows some range in forecast
amounts but all members indicate over an inch and a half of
precipitation tonight and Sunday. Forecasted precipitatble water
amounts of around 1.75 inches are near records for seasonal
climatologies. The axis of heaviest rainfall seems to be set-up
northeast to southwest late tonight and early Sunday where over
two inches will be possible. This maximum is southeast of areas
that received several inches of rain Thursday and will hold off on
issuing a FF watch at this time.

A cold front will push across the area Sunday from west to east.
The best combination of possible enough sun to destabize the
atmosphere and forcing will be generally east of I-55 and would
not be surprised if several strongs storms embed themselves in a
linear MCS across eastern Illinois during the afternoon.

With late passage of the front Sunday afternoon, temperatures
should be able to reach near seasonal normals if any breaks in
cloud cover develop.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 237 PM CDT Sat May 16 2020

As the energy from Sunday's system cuts off and disconnects from
the flow, it will likely just drift across the eastern U.S. for
several days. Models diverge significantly on the evolution of the
low early next week. the run-to-run trend continues to suggest
that the low will stall further west and may actually retrograde
back into the area by midweek. Will be trending up with PoPs and
down with temps through Tuesday with some potential for even more
adjustments if that trend continues. Also favoring a west
solution is the expected movement up the east coast of the
tropical system off the Florida Coast.

Models differ on when the cut-off low will lift and begin to be
impacted by the northern stream again. Although the evolution is
slower than previous packages, the models still show a drying out
trend and substantial warming with 850 mb temps reaching around
15C by next Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat May 16 2020

Scattered convection is developing across western Illinois early
this afternoon. Two areas are the focus:1) An area of enhanced
moisture where the fog was most widespread this morning along
I-74, and then near a diffuse warm front between KSPI and KSTL.
This convection will likely continue to expand through the
afternoon. Large scale forcing is expected to move into the state
later this evening with more widespread showers and isolated
thunderstorms.

A cold front will push east through the area Sunday bringing an
end to precipitation and shifting winds to the northwest.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barker
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, May 16, 2:11 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CDT Sat May 16 2020

ILZ029>031-036-037-040-041-047-171100-
Cass-Fulton-Marshall-Mason-Peoria-Schuyler-Tazewell-Woodford-
311 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will continue into tonight. Severe weather is not
expected at this time.

The Illinois River at Henry and downstream will remain in flood
through next week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Additional rainfall will around an inch. This
amount of rain may cause ponding of water in flood prone areas.

The Illinois River at Henry and downstream will remain in flood
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027-028-171100-
Knox-Stark-
311 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Additional rainfall will be under an inch.
However given recent rains, this amount of rain may cause ponding
of water in flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042-043-171100-
De Witt-Logan-McLean-
311 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Additional rainfall will range from 1 to 2
inches. This amount of rain may cause ponding of water in flood
prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-053>057-062-073-171100-
Champaign-Coles-Cumberland-Douglas-Edgar-Lawrence-Macon-Moultrie-
Piatt-Vermilion-
311 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Some of the storms could be strong to severe
with isolated damaging winds and hail up to 1 inch possible.
Additional rainfall will range from 1 to 1.5 inches. This amount
of rain may cause ponding of water in flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ063-068-171100-
Clark-Crawford-
311 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Some of the storms could be strong to severe
with isolated damaging winds and hail up to 1 inch possible.

The Wabash River in Crawford and Clark Counties is expected to go
into minor flooding late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ048>052-061-066-067-071-072-171100-
Christian-Clay-Effingham-Jasper-Menard-Morgan-Richland-Sangamon-
Scott-Shelby-
311 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois, southeast Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Some of the storms will be capable of
producing strong wind gusts, hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Some of the storms could be strong to severe
with isolated damaging winds and hail up to 1 inch possible.
Additional rainfall will range from 1 to 2 inches. This amount of
rain may cause ponding of water in flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Special weather statement, May 16, 1:26 PM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
226 PM CDT Sat May 16 2020

ILZ049-050-162015-
Scott-Morgan-
226 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND CENTRAL MORGAN
COUNTIES UNTIL 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manchester, or 8 miles northeast of White Hall, moving north at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Winchester, Murrayville, Chapin, Woodson, Manchester,
Alsey, South Jacksonville, Concord, Glasgow, Lynnville, Riggston,
Merritt, Nortonville, Jacksonville Municipal Airport and Lake
Jacksonville.

This includes Interstate 72 between mile markers 52 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm due to its
slow movement, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3981 9040 3979 9005 3952 9017 3952 9056
TIME...MOT...LOC 1925Z 195DEG 16KT 3954 9032

07
Special weather statement, May 16, 2:14 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
314 PM CDT Sat May 16 2020

ILZ050-051-162100-
Sangamon-Morgan-
314 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANGAMON AND EASTERN
MORGAN COUNTIES UNTIL 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 11 miles southeast of Jacksonville, moving northeast at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Alexander, New Berlin, Franklin, Murrayville, Woodson,
Berlin, Nortonville and Sinclair.

This includes Interstate 72 between mile markers 67 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3985 9013 3974 8986 3952 9008 3952 9028
TIME...MOT...LOC 2013Z 210DEG 14KT 3959 9011

07
Special weather statement, May 16, 2:34 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
334 PM CDT Sat May 16 2020

ILZ050-051-162115-
Sangamon-Morgan-
334 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANGAMON AND EASTERN
MORGAN COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, emergency management reported a strong thunderstorm
with dime size hail over Franklin, or 11 miles southeast of
Jacksonville, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexander, New Berlin, Franklin and Berlin.

This includes Interstate 72 between mile markers 74 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3956 9004 3965 9015 3987 9002 3978 8978
TIME...MOT...LOC 2033Z 221DEG 11KT 3965 9004

07
Local storm report, May 16, 2:52 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             FRANKLIN                39.62N 90.05W
05/16/2020  E0.75 INCH       MORGAN             IL   EMERGENCY MNGR

0345 PM     FLASH FLOOD      2 NW FRANKLIN           39.64N 90.07W
05/16/2020                   MORGAN             IL   EMERGENCY MNGR

            WATER OVER THE ROAD ON ILLINOIS ROUTE 104 AT REES CORNER.
            TWO CARS ARE STRANDED.

&&

MILLER
Local storm report, May 16, 5:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
631 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      MANCHESTER              39.54N 90.33W
05/16/2020                   SCOTT              IL   LAW ENFORCEMENT

            DELAYED REPORT. A VIADUCT AND SEVERAL STREETS IN TOWN
            FLOODED. FLOODING HAS SUBSIDED AS OF 630 PM.

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Morgan

When
May 16, 5:35 PM CST to May 17, 5:45 AM CST
Where
Morgan County, 3.5 mi NW of Woodson to 1.35 mi NNW of Rohrer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.660, -90.273

Widespread flooding occurred on area roads from the Scott-Morgan County line west of Murrayville eastward to Franklin.

Flood, Sangamon

When
May 17, 9:45 AM CST to 4:00 PM CST
Where
Sangamon County, 2.16 mi SW of New Berlin to 3.47 mi SSW of Toronto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.698, -89.949

Numerous roads were flooded...including State Highway 4 between Jackson Street and Divernon Road in Auburn and Francis Drive between Carrie Lane and Bens Drive in Chatham. In addition, Panther Creek spilled out of its banks and flooded Covered Bridge Road between Ostermeier Road and South Main Street just south of Chatham.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891181, 891182.